Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 162, NWS State College, PA

August 19, 2017Snyder County, Union County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 19, 2017, 6:46 PM EDT for Snyder County, Union County, Pennsylvania. It was in force for 74 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 19, 2017, 6:46 PM EDT (22:46 UTC)
Expired
Aug 19, 2017, 8:00 PM EDT
In force
74 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Snyder County, PA, Union County, PA

The radar

The State College radar (KCCX), 85 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 7:10 PM EDTTSTM WND DMG3 Wsw Beaver Springs, PATREE DOWN ON RTE 522 BLOCKING ONE LANE
Aug 19, 7:25 PM EDTTSTM WND DMG1 Wsw Freeburg, PATREES AND WIRES DOWN LINES BLOCKING ROAD
Aug 19, 7:45 PM EDTTSTM WND DMGSelinsgrove, PAMULTIPLE TRREES DOWN ON WATER STREET

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 19, 2:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 10.8 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2017-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2017-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -103 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1283 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-103 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

218 
WUUS51 KCTP 192246
SVRCTP
PAC109-119-200000-
/O.NEW.KCTP.SV.W.0162.170819T2246Z-170820T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
646 PM EDT SAT AUG 19 2017

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Snyder County in central Pennsylvania...
  Union County in central Pennsylvania...

* Until 800 PM EDT

* At 643 PM EDT, severe thunderstorms were located along a line
  extending from near Rebersburg to near Poe Valley State Park to
  near Mcalisterville, moving east at 50 mph.

  HAZARD...70 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Severe thunderstorms will be near, 
  Snyder-Middleswart State Park and Weikert around 650 PM EDT. 
  Mifflinburg, Richfield, Troxelville, Sand Bridge State Park, R.B. 
  Winter State Park, Forest Hill, Mount Pleasant Mills, Beaver 
  Springs, Paxtonville and Laurelton Center around 700 PM EDT. 
  Lewisburg, Port Trevorton, Spruce Run Reservoir, Meiserville, 
  Kreamer, Middleburg, Linntown, Penns Creek, Vicksburg and Fremont 
  around 710 PM EDT. 
  Selinsgrove, Shamokin Dam, Hummels Wharf, New Columbia, 
  Kratzerville, Winfield and Watsontown around 720 PM EDT. 

Other locations impacted by these severe thunderstorms include
Beavertown, Hartleton, New Berlin, Freeburg, West Milton, Selinsgrove
Airport and Bucknell.

For those driving on Interstate 80, this includes areas between the
Jersey Shore and Milton-Williamsport exits, specifically from mile
markers 195 to 210.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a DANGEROUS SITUATION. These storms have produced widespread 
wind damage across far Southern Centre and the Northern half of 
Huntingdon Counties over the past hour. SEEK SHELTER NOW inside a 
sturdy structure and stay away from windows! 
&&

LAT...LON 4081 7685 4072 7686 4064 7693 4065 7695
      4064 7700 4068 7704 4070 7734 4085 7736
      4104 7714 4107 7714 4109 7698 4114 7696
      4114 7690 4107 7686 4096 7688 4087 7680
TIME...MOT...LOC 2243Z 263DEG 45KT 4098 7739 4080 7741 4065 7735 

HAIL...0.75IN
WIND...70MPH
 
$$

Lambert
1 follow-up statement
774 
WWUS51 KCTP 192324
SVSCTP

Severe Weather Statement
National Weather Service State College PA
724 PM EDT SAT AUG 19 2017

PAC109-119-200000-
/O.CON.KCTP.SV.W.0162.000000T0000Z-170820T0000Z/
Snyder PA-Union PA-
724 PM EDT SAT AUG 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SNYDER AND UNION COUNTIES...

At 724 PM EDT, severe thunderstorms were located along a line
extending from near Spruce Run Reservoir to near Kreamer to
Meiserville, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to trees and power lines. 

These severe storms will be near...
  Selinsgrove, Lewisburg, Kratzerville, Hummels Wharf, Port 
  Trevorton, Allenwood, New Columbia, Winfield and Linntown around 
  730 PM EDT. 
  Shamokin Dam and Watsontown around 740 PM EDT. 

Other locations impacted by these severe thunderstorms include New
Berlin, Freeburg, West Milton, Selinsgrove Airport and Bucknell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4081 7685 4072 7686 4064 7693 4065 7695
      4064 7700 4068 7704 4069 7713 4085 7712
      4101 7714 4107 7714 4109 7698 4114 7696
      4114 7690 4107 7686 4096 7688 4087 7680
TIME...MOT...LOC 2324Z 268DEG 26KT 4107 7698 4083 7694 4067 7698 

HAIL...0.75IN
WIND...60MPH
 
$$

Lambert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 6:39 PM EDT, 7 minutes earlier.

Area forecast discussion, Aug 19, 6:39 PM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service State College PA
639 PM EDT Sat Aug 19 2017

.SYNOPSIS...
An upper level trough will sweep east across the region this
evening. High pressure and fair weather will build across the
area Sunday and Monday, with temperatures turning warmer and
more humid into early next week. Thunderstorms are probable on
Tuesday followed by a refreshingly cooler and mainly dry second
half of the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Severe convective line pushing across central Pa this evening.
Based on extend of damage reports and rapid movement, have
expanded watch #457 into the Susq Valley.

HRRR runs, which should continue to perform well region of
strong forcing ahead of trough, indicate weakening convection
toward sunset over the east part of the forecast area late this
evening. Dry wx expected after midnight as high pressure builds
over the area. Models are showing low stratus potential over
the Alleghenies with weak upslope flow and low level moisture
trapped under subsidence inversion. Patchy fog is also likely in
the usual spots across the central valleys.

&&

.SHORT TERM /SUNDAY NIGHT/...
Fair weather expected to end the weekend with seasonal
temperatures.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
The medium range models are all in good agreement on bringing a
renewed surge of heat and humidity into the area to start the
new work week. Highs Monday and Tuesday will be well up into the
80s with some southern locations possibly touching 90 Tuesday.

There's decent agreement in having a vigorous cold front pass
through the region Tuesday night into early Wednesday. That will
be the best chance for organized precipitation coming up next
week with widespread showers and thunderstorms likely starting
late Tuesday, lasting into the overnight before tapering off as
scattered showers Wednesday.

The remainder of the week into the weekend looks to be cool and
mainly dry as a sprawling high moves slowly eastward out of
southern Canada.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Local thunderstorm impacts are possible between now and 04Z
with the most favorable area affecting KJST, KAOO and KUNV.
Clearing skies fcst tonight with models suggesting potential for
IFR stratus/fog mainly over the western 1/2 of the airspace.
Early morning restrictions will improve to VFR by 14Z.

VFR conditions Sunday and Monday, except for areas of morning
fog.

.OUTLOOK...

Sun-Mon...Mainly VFR, but restrictions in morning fog.
Tue...Thunderstorm impacts likely.
Wed...Improving conditions.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Steinbugl/Fitzgerald
NEAR TERM...Fitzgerald/Steinbugl
SHORT TERM...Steinbugl
LONG TERM...La Corte
AVIATION...Jung/Steinbugl
Hazardous weather outlook, Aug 19, 6:20 PM EDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
620 PM EDT Sat Aug 19 2017

PAZ004>006-010-011-017-024-037-058-066-202230-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Tioga-Schuylkill-
Lancaster-
620 PM EDT Sat Aug 19 2017

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-018-019-025>028-033>036-041-042-045-046-049>053-056-057-059-
063>065-202230-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Somerset-Bedford-Fulton-Franklin-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
620 PM EDT Sat Aug 19 2017

...SEVERE THUNDERSTORM WATCH 457 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Severe thunderstorms are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 19, 6:06 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
606 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     3 SE TIPTON             40.61N  78.26W
08/19/2017                   BLAIR              PA   PUBLIC

            TREES DOWN

&&

EVENT NUMBER CTP1701380

KF
Local storm report, Aug 19, 6:22 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
622 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     3 SE STATE COLLEGE      40.76N  77.82W
08/19/2017                   CENTRE             PA   911 CALL CENTER

            TREES AND WIRES DOWN ON ANACONDA DRIVE FURGASON TWP

&&

EVENT NUMBER CTP1701381

PAH
Local storm report, Aug 19, 6:24 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
624 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     TSTM WND DMG     STATE COLLEGE           40.79N  77.86W
08/19/2017                   CENTRE             PA   911 CALL CENTER

            LIVE WIRES BLOCKING WHITE HALL ROAD... FURGASON TWP

&&

EVENT NUMBER CTP1701382

PAH
Local storm report, Aug 19, 6:31 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
631 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND DMG     FLINTON                 40.72N  78.52W
08/19/2017                   CAMBRIA            PA   911 CALL CENTER

            LIVE WIRES DOWN BLOCKING BEAVER VALLEY ROAD

&&

EVENT NUMBER CTP1701383

PAH
Local storm report, Aug 19, 6:34 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
634 PM EDT SAT AUG 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     PINE GROVE MILLS        40.74N  77.87W
08/19/2017                   CENTRE             PA   TRAINED SPOTTER

            NUMEROUS TREES DOWN AROUND PINE GROVE MILLS PINE GROVE
            MTN ROAD CLOSED DUE TO FFALLEN TREES

&&

EVENT NUMBER CTP1701384

PAH
Special weather statement, Aug 19, 6:43 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service State College PA
643 PM EDT SAT AUG 19 2017

PAZ012-045-046-049-192330-
Southern Lycoming PA-Southern Clinton PA-Northern Clinton PA-
Union PA-
643 PM EDT SAT AUG 19 2017

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LYCOMING...UNION...AND
CLINTON COUNTIES UNTIL 730 PM EDT...

At 643 PM EDT, Doppler radar indicated a strong thunderstorm over
Castanea, moving east at 30 mph.

Pea size hail and winds in excess of 40 mph are possible.

Locations impacted include...
Jersey Shore, Lock Haven, Avis, Elimsport, Flemington, Montgomery,
McElhattan, Allenwood, Spruce Run Reservoir, Collomsville,
Mackeyville, Dunnstown, Castanea, Carroll, Lamar, Mill Hall, New
Columbia, Oval, Loganton and Lock Haven University.

LAT...LON 4116 7687 4113 7690 4110 7689 4107 7686
      4103 7687 4100 7719 4104 7715 4099 7735
      4097 7752 4104 7757 4120 7754 4122 7689
TIME...MOT...LOC 2243Z 275DEG 28KT 4111 7745

RXR

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 4:43 PM EDTSpecial Weather StatementCTPBlair, Cambria, Centre, Clearfield77 min
Aug 19, 5:06 PM EDTSevere Thunderstorm WarningCTPCambria, Clearfield69 min
Aug 19, 5:17 PM EDTSpecial Weather StatementCTPSomerset58 min
Aug 19, 5:21 PM EDTSpecial Weather StatementCTPTioga54 min
Aug 19, 5:29 PM EDTSevere Thunderstorm WarningCTPBlair, Centre, Huntingdon91 min
Aug 19, 5:39 PM EDTSevere Thunderstorm WarningCTPSomerset81 min
Aug 19, 5:56 PM EDTSpecial Weather StatementCTPBedford94 min
Aug 19, 6:02 PM EDTSevere Thunderstorm WarningCTPJuniata, Mifflin88 min
Aug 19, 6:18 PM EDTSevere Thunderstorm WarningCTPBedford60 min
Aug 19, 6:38 PM EDTSevere Thunderstorm WarningCTPCumberland, Franklin, Perry82 min
Aug 19, 6:43 PM EDTSpecial Weather StatementCTPUnion47 min
Aug 19, 6:47 PM EDTSpecial Weather StatementCTPLycoming13 min
Aug 19, 7:03 PM EDTSpecial Weather StatementCTPLycoming27 min
Aug 19, 7:05 PM EDTSpecial Weather StatementCTPFranklin, Fulton55 min
Aug 19, 7:14 PM EDTSevere Thunderstorm WarningCTPDauphin, Northumberland63 min
Aug 19, 7:35 PM EDTSpecial Weather StatementCTPSullivan40 min
Aug 19, 7:44 PM EDTSpecial Weather StatementCTPColumbia, Montour61 min
Aug 19, 7:48 PM EDTSevere Thunderstorm WarningCTPLebanon, Schuylkill57 min
Aug 19, 7:54 PM EDTSevere Thunderstorm WarningCTPColumbia, Montour, Schuylkill51 min
Aug 19, 7:58 PM EDTSpecial Weather StatementCTPAdams, York62 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.